Missouri, 2009

Flood in Missouri, November 19 to 24, 2009

November 19 to 24, 2009 · NWS PAH · 1 event in 1 county or zone

A storm system developed in the southern Plains around mid-month, then slowly lifted north through the Mississippi Valley toward the Great Lakes. The surface front meandered across the region from the 11th to the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A storm system developed in the southern Plains around mid-month, then slowly lifted north through the Mississippi Valley toward the Great Lakes. The surface front meandered across the region from the 11th to the 18th. Heavy rainfall upriver caused the Mississippi River to exceed flood stage at Cape Girardeau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 19, 5:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 19, 5:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CST THU NOV 19 2009

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION. NO CHANGES TO PUBLIC
DISCUSSION.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE HANDLING OF CLOUD
COVER AND LINGERING SHOWERS/DRIZZLE WITH EXITING SYSTEM.

AS THE UPPER LOW THAT HAS PLAGUED THE REGION FOR THE PAST FEW DAYS
CONTINUES TO MOVE SLOWLY NORTH...THE THREAT FOR PRECIPITATION WILL
DECREASE FROM SOUTH TO NORTH THIS MORNING. IN THE MEANTIME THOUGH...
THIS MORNING SCATTERED SHOWERS ARE STILL POSSIBLE OVER THE
NORTHERN THIRD OF THE REGION. WITH DECENT 1000-850MB MOISTURE
COMBINED WITH CYCLONIC CURVATURE...COULD STILL SEE PATCHY DRIZZLE
THIS MORNING OVER ALL BUT THE EXTREME SOUTHWEST SECTIONS.

THIS AFTERNOON WITH THE LOW BEING FARTHER AWAY AND MOISTURE
THINNING OUT...FEEL THAT PRECIP CHANCES WILL BE NORTH OF OUR CWA.
HIGH PRESSURE IN THE WAKE OF THIS SYSTEM SHOULD KEEP THE REGION
DRY THROUGH MONDAY. STARTING SATURDAY MODELS ARE BRINGING MOISTURE
BACK INTO THE REGION ON THE BACK SIDE OF THE AFOREMENTIONED HIGH
PRESSURE AS A SHORT WAVE MOVES ACROSS THE CWA FROM WEST TO EAST.
AT THE SAME TIME MODELS INDICATE A STORM SYSTEM DEVELOPING OVER
THE SOUTHERN PLAINS THAT APPEARS TO SHUT OFF THE MOISTURE
STREAM...SO MOISTURE DOESNT APPEAR TO BE DEEP ENOUGH TO GENERATE
PRECIP...SO LEFT DRY AT THE MOMENT. IF SUBSEQUENT MODEL RUNS SHOW
THESE PARAMETERS BECOMING MORE FAVORABLE...POPS MAY HAVE TO BE
ADDED.

THE AFOREMENTIONED LOW OVER THE SOUTHERN PLAINS IS FORECAST TO
MOVE EAST THEREFORE KEEPING DEEPER MOISTURE/PRECIP SOUTH OF OUR
REGION THROUGH THE WEEKEND. MADE NO CHANGES BEYOND SUNDAY.

&&

.AVIATION...
UPPER LEVEL LOW CONTINUES TO CHURN ACROSS THE UPPER MIDWEST. CIGS
HAVE BEEN RANGING FROM MVFR TO VFR DURING THE NIGHT BUT ARE NOW
VFR FOR THE MOST PART AT ALL TAF SITES. COULD SEE SOME MVFR CIGS
UP IN THE KEVV AREA THIS MORNING BUT THINK VFR CEILINGS SHOULD BE
THE RULE. WATCHING SATELLITE TRENDS...A DISTINCT BACK EDGE TO THE
CLOUDS IS SEEN AND IT IS STEADILY HEADING OUR WAY. IF THIS TREND
CONTINUES...WE COULD SCATTER OUT AT KCGI AND KPAH IN JUST A FEW
HRS. THERE WILL LIKELY BE ENOUGH LOW LEVEL MOISTURE TO PRODUCE SOME
MORE STRATO-CU DURING THE DAY THOUGH. AS THE UPPER LOW SLOWLY
MOVES TO THE EAST OVER THE NEXT 12 HRS OR SO...WE SHOULD SEE
CLOUDS SCATTER OUT AT KEVV/KOWB BY LATE AFTERNOON. WINDS SHOULD
BECOME LIGHT TONIGHT...WHICH MIGHT AID IN THE DEVELOPMENT OF SOME
FOG BY EARLY FRIDAY MORNING...IN AREAS WHICH BECOME TOTALLY CLEAR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Nov 19, 3:08 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
308 AM CST THU NOV 19 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
308 AM CST THU NOV 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
November 19, 9:00 AM CST to November 24, 7:00 PM CST
Where
Cape Girardeau County, 0.99 mi E of Gulf Jct to 1.33 mi S of Cape Girardeau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.269, -89.532

Minor flooding of the Mississippi River occurred. At the Cape Girardeau river gage, the river crested at 34.21 feet on the 22nd. Flood stage is 32 feet. Some low-lying fields and bottomland river access roads were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200151.